Wyoming, 2011

Hail and Damaging Wind in Wyoming, August 9, 2011

August 9, 2011 · NWS UNR · 3 events in 2 counties and zones

A severe thunderstorm developed across southeastern Campbell County and moved into southwestern Weston County. The storm produced large hail and strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed across southeastern Campbell County and moved into southwestern Weston County. The storm produced large hail and strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 1:00 PM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 9, 1:00 PM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
200 PM MDT TUE AUG 9 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW OVER SOUTHERN
WYOMING...WHILE HIGH REMAINS OVER EASTERN WYOMING INTO NWRN SODAK.
NEARLY STATIONARY BOUNDARY STRETCHES FROM EAST-CENTRAL WYOMING INTO
NWRN NEBRASKA. UPPER LEVEL ANALYSIS PLACES ACTIVE WEST-NORTHWEST
FLOW ALOFT WITH VARIETY OF SHORT WAVES PASSING THROUGH...LEADING TO
ISOLD/SCT SHOWERS/TSTMS.

FOR THE REST OF THIS AFT/EVE...SCT SHRA/TSRA WILL CONTINUE INTO THIS
EVENING. MODELS CONTINUE TO BRING STRONG 0-6 KM BULK SHEAR INTO THE
SWRN CWFA...THOUGH INSTABILITY IS ON THE WEAK SIDE (< 1000 J/KG).
THEREFORE THINK MOST STORMS WILL REMAIN TAME...THOUGH A SEVERE STORM
OR TWO WILL STILL BE POSSIBLE...PARTICULARLY OVER FAR SWRN SD.

ON WEDNESDAY...PATTERN STILL REMAINS ACTIVE THOUGH INSTABILITY
REMAINS WEAK. THEREFORE...EXPECT CONVECTION OVERALL WILL REMAIN
TAME. COOLER AIRMASS REMAINS IN PLACE...SO BELOW AVERAGE TEMPS WILL
REMAIN.

FOR THURSDAY...RIDGE REMAINS TO THE WEST WITH SHORT WAVES CONTINUING
TO PUSH THROUGH...WITH A STRONGER ONE SLIDING THROUGH IN THE AFT/EVE
WITH SCT STORMS DEVELOPING. INSTABILITY INCREASES BY AFTERNOON WHILE
CAP ERODES OUT. SUFFICIENT SHEAR WILL BE IN PLACE FOR
SUPERCELLS...SO WILL HAVE TO WATCH FOR SEVERE THREAT.

EXTENDED...AN UPPER LEVEL RIDGE WILL BRING DRY AND WARMER CONDITIONS
TO THE REGION FRIDAY AND THROUGH THE WEEKEND. CHANCES FOR
THUNDERSTORMS WILL RETURN EARLY NEXT WEEK AS ZONAL FLOW ALOFT
DEVELOPS OVER THE NORTHERN PLAINS.

&&

.AVIATION...ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...WITH VFR CONDITIONS EXPECTED OUTSIDE OF ANY HEAVIER STORMS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 9, 2:00 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
300 PM MDT TUE AUG 9 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
300 PM MDT (400 PM CDT) TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS PARTS
OF NORTHEAST WYOMING AND FAR SOUTHWEST SOUTH DAKOTA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE ON WEDNESDAY AND THURSDAY.
THERE IS A SLIGHT RISK THAT SOME OF THE STORMS MAY BECOME SEVERE ON
THURSDAY...WITH LARGE HAIL AND DAMAGING WIND GUSTS BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 9, 1:49 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
249 PM MDT TUE AUG 9 2011

WYZ055-058-092145-
SOUTHERN CAMPBELL WY-WESTON WY-
249 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CAMPBELL AND WESTERN
WESTON COUNTIES UNTIL 345 PM MDT...

AT 245 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF SAVAGETON...OR 11 MILES NORTHWEST
OF WRIGHT...MOVING EAST AT 40 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED JUST NORTH OF PUMPKIN BUTTES...ALSO MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WRIGHT...
  RENO JUNCTION...

JOHNSON
Special weather statement, Aug 9, 2:28 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
328 PM MDT TUE AUG 9 2011

WYZ055-058-092230-
SOUTHERN CAMPBELL WY-WESTON WY-
328 PM MDT TUE AUG 9 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL AND WESTERN
WESTON COUNTIES UNTIL 430 PM MDT...

AT 322 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF RENO JUNCTION...OR 9 MILES
NORTHEAST OF WRIGHT...MOVING EAST AT 30 MPH.

LARGE QUANTITIES OF HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCHELLE...

JOHNSON

The radar

The Rapid City radar (KUDX), 203 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Campbell

When
August 9, 2:45 PM MST
Where
Campbell County, 9.02 mi E of Wright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.699, -105.292

Thunderstorm Wind, Campbell

When
August 9, 3:05 PM MST
Where
Campbell County, 15 mi SE of Wright
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.566, -105.258

Branches six inches in diameter broke off trees.

Hail, Weston

When
August 9, 3:20 PM MST
Where
Weston County, 3 mi ENE of Rochelle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.617, -104.915

Wind gusts to 50 mph also accompanied the storm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338359, 338360, 338361.